California, 2002

Flooding and Dust Storm in California, November 7 to 10, 2002

November 7 to 10, 2002 · NWS SGX · 13 events in 8 counties and zones

The first strong cold front of the winter season moved slowly across Southwest California. Steady rain fell over a two day period.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$900,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The first strong cold front of the winter season moved slowly across Southwest California. Steady rain fell over a two day period. The heaviest amounts were in the mountains and ranged from over 10 inches in the San Bernardino Mountains to around 4 inches in the San Diego Mountains. Three men, living in a flood control channel in San Bernardino, suffered hypothermia after being trapped by runoff coming down from the mountains. Numerous rock slides were reported along roads traversing the San Bernardino and Santa Ana Mountains. Strong winds over the mountains and deserts caused downed power lines and some damage to roofs and signs. Heavy surf, ranging between 10 and 15 feet, created strong rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 7, 8:00 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 7, 8:00 PM PST, 3 hours 59 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST THU NOV 7 2002

.SYNOPSIS...THE TAIL END OF PACIFIC WEATHER SYSTEMS IN A FAST
WESTERLY FLOW ALOFT WILL BRING SOME RAIN TO SOUTHERN CALIFORNIA
TONIGHT THROUGH SATURDAY. SNOW LEVELS WILL BE VERY HIGH...ABOVE
10000 FEET. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA SUNDAY
THROUGH TUESDAY...WEAKENING SLIGHTLY WEDNESDAY AND THURSDAY.

.DISCUSSION...WESTERLY FLOW INVADING THE AREA WITH MAINLY LIGHT
INTERMITTENT RAIN OVER THE AREA WITH SOME MODERATE REPORTED AT BIG
BEAR EARLIER. JET CORE MOVING INTO CENTRAL CA AND WILL CONTINUE THAT
WAY THRU SAT WITH A SLIGHT DIP SOUTH SAT NITE. JET SHIFTS NW SUN AM
AND MOVES OUT ALONG WITH THE PRECIP. STRONG AND LONG WESTERLY FLOW
BRINGING IN THE MOISTURE UNDERNEATH LARGE DOUBLE OR TRIPLE BARREL
LOW IN GULF OF AK AND TO THE NORTHEAST AND WEST. MAIN PRECIP WILL BE
NORTH OF THE AREA WITH SOME SHOTS OF LIGHT TO MODERATE RAIN MOVING
THRU THE AREA TONITE THRU SAT AM. MODELS STILL CARRY SOME HI RH IN
NORTH PART MAINLY THE MTNS SAT NITE AND SUN AM BUT IT APPEARS IT
WILL PROBABLY BE GONE AFTER SAT. RIDGE BUILDS OFF THE COAST ON SUN
AS HEIGHTS BEGIN TO RISE OVER SOCAL. THE RIDGE MOVES ON TOP OF SOCAL
BY TUE AM WITH WEAK OFFSHORE SURFACE FLOW. AMOUNTS STILL APPEAR TO
BE ON THE LIGHTER SIDE WITH ABOUT A TENTH TO QUARTER INCH IN THE
COASTAL BASIN TO A QUARTER TO HALF IN THE MOUNTAINS WITH PLUS
AMOUNTS POSSIBLE IN THE SAN BERNARDINO MOUNTAINS. WINDS WILL BE
INCREASING AS STRONG UPPER LEVEL FLOW MOVES OVER. LOCALLY BREEZY
CONDITIONS IN THE COASTAL BASIN WITH WINDY CONDITIONS IN THE
MOUNTAINS AND DESERTS THRU SAT.

.SAN...MARINE WEATHER STATEMENT...LAXMWSSGX.

WHITLOW
Hazardous weather outlook, Nov 7, 1:05 PM PST, 10 hours 54 minutes before
CAZ042-043-048-050-055>058-060>062-082130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
601 AM PST THU NOV 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THURSDAY

MINOR TIDAL OVERFLOW AT LOW LYING BEACHES OF ORANGE AND SAN DIEGO
COUNTIES.

.SPOTTER CALL TO ACTION STATEMENT...SKYWARN ACTIVATION MAY BE
REQUIRED.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

MINOR TIDAL OVERFLOW AT LOW LYING BEACHES OF ORANGE AND SAN DIEGO
COUNTIES FRIDAY.

HIGH SURF POSSIBLE ALONG THE COASTS OF ORANGE AND SAN DIEGO COUNTIES
FRIDAY NIGHT AND SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 high wind, 2 rip current, 2 flood, 1 dust storm. Local standard time, as filed.

Rip Current, Orange

When
November 7, 11:59 PM PST to November 8, 10:00 AM PST
Where
Orange County, Huntington Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Heavy Rain, San Bernardino

When
November 8, 1:00 AM PST to November 9, 10:00 PM PST
Where
San Bernardino County, Wrightwood
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Apple and Yucca Valleys

When
November 8, 2:34 AM PST to November 9, 11:34 PM PST
Where
Apple and Yucca Valleys forecast zone
Measured
52 kt (60 mph)
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Mountains

When
November 8, 3:00 AM PST to November 9, 9:56 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
81 kt (93 mph)
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Rain, San Diego

When
November 8, 4:00 AM PST to November 9, 11:00 PM PST
Where
San Diego County, Palomar Mtn
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Heavy Rain, Riverside

When
November 8, 7:00 AM PST to November 9, 10:00 PM PST
Where
Riverside County, 8 mi N of Pine Cove
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Heavy Rain, Orange

When
November 8, 7:00 AM PST to November 9, 10:00 PM PST
Where
Orange County, 8 mi E of Yorba Linda
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Flood, Orange

When
November 8, 9:00 AM PST to November 9, 8:01 PM PST
Where
Orange County, 10 mi NE of San Juan Capistrano
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Dust Storm, Apple and Yucca Valleys

When
November 8, 10:36 AM PST to 10:53 PM PST
Where
Apple and Yucca Valleys forecast zone
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flood, San Bernardino

When
November 8, 12:00 PM PST to November 10, 4:30 PM PST
Where
San Bernardino County, Wrightwood
Injuries
3 direct, 0 indirect
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Rip Current, San Diego

When
November 8, 12:00 PM PST to November 9, 5:00 PM PST
Where
San Diego County, La Jolla
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Valley/The Inland Empire

When
November 8, 1:00 PM PST to 1:30 PM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
56 kt (64 mph)
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, Coachella Valley

When
November 8, 11:59 PM PST to November 9, 10:00 AM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph)
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange2002-11-0876MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322813, 5322808, 5322761, 5322760, 5322811, 5322809, 5322810, 5322807, 5322762, 5322764, 5322812, 5322763, 5322814.